New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Daria71
New Member


Date Joined Nov 2012
Total Posts : 1
   Posted 11/9/2012 11:19 PM (GMT -6)   
My son is 14 and has been suffering from migraines since January.  We have been on different meds tha have not worked.  His neurologist started him on Topamax about 3 weeks ago.  He took 25mg for four days and then when up to 50.  He is also on 25 mg of Elevil as a preventative.  He has been on the Elevil through all of the different medications.  When he started the 2 pills of Topamax, his  mood changed drastically.  He was irritable, sad, withdrawn, and would have esplosive arguments. He would also just lay in his bed and sleep.  His headaches are stll not under control.  I called the neuro back and he dropped him back down to 1 pill of Topamax along with the Elevil.  The first week he seemed to to much better.  Headaches were not as bad at all, sometimes almost non-existant.  This past week he has slowly gone back downhill.  Today after school he seemed to be doing better and had an prety good day.  But he quickly became aggravated after a small situation with his younger brother and then was quiet and withdrawn the rest of the evening.  His head was hurting much worse again.  He is indecisive, frustrated, and sad.  THe night ended with a blow up  and him just crying his eyes out becasue of the pain, and the guilt of his demeanor (which in turn I know adds to he headache) I feel so helpless, and January will be a year since he first started seeing doctors for his headaches.  I cant imagine not being headache free for a whole year.  I dont know what else to say to the doctor.  NOTHING is working.  We have had a CT during one of his ER visits early on and it was fine.  I am (1) wondering if the Topamax could be the cause of his drastic moods, and (2) if anyone has any ideas as to what else these headaches can be from.  I am fighting to get him to understand these meds take time to build up, and htere is no instant cure, but I also see his side of  just being over it all, and a lot of the headaches can be being made worse from his stress of knowing what every day is going to be like, having to force himself to struggle through school, no being able to concentrate, aside from just not being able to do anything with out being in pain. 
 
Thank you for listening, and any unput.  This is my fist time here, and am at my wits end, and am trying to give as much detail as possible to get any input I can.  Thanks again!

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2256
   Posted 11/11/2012 5:02 AM (GMT -6)   
I am very sorry to hear the pains your son is going through. I feel for the kid. Its the most debilitating pain you can have. My suggestion to you would be, give him all comfort he needs. If he blows off the steam, take it and make sure he is not hurting himself.

Now to the solution, since he is a minor, I am not very sure of the medications he can use but I am sure a neurologist will be helpful. If I were you, I will help him make a headache diary, may be he is just eating trigger foods like Chinese foods (with Soy sauce and MSG) daily or drinking coffee daily etc. So it is very important to figure out the triggers, if he manages to find one. It needs very meticulous diary which will help him throughout his life. May be he is just getting into puberty and hormonal imbalance is the issue. We will never know unless the diary is maintained.

Secondly, I wonder if he has any abortive medications prescribed. Check with the neurologist what doses of Advil or Alleve or even Aspirin can be given to him as abortives. I am not too sure if triptan medications can be prescribed to him.

Can you describe me his pain? Does he have a throbbing pain or stabbing pain or any other type of pain? What is the location of the pain? Does he see flashing lights in front of him? Does he have a black spot in his vision when he gets headache? What is the diagnosis made by the neurologist?

Topamax takes a really long time to increase the dose and to see the effect, if any. It took about 8 months with topamax and thereafter I figured that it is useless. I ended up with a kidney stone (most likely because of topamax) and my memory became little weird. I would certainly prefer folks use other drug than topamax but again, since he is a minor, I can not comment on the medications he can use. I wonder if either parents or their families have a history of migraine or hypertension.

If I were you, I would take him to a headache center right away, rather than trying out a local neuro. Not all neurologists are migraine specialist.

There are actually a tons of things you can do as an adult but I am not comfortable suggesting you any because of him being a minor, but I can definitely help you do the ground work that the headache specialist will find it easy to diagnose him accurately (hopefully).
Diagnosed March 2007 with left sided UC at the age of 30.
Currently on,
Colazal 9 daily, Imuran, 200mg daily, Vit. B12, 1mg, Multivitamin, 1 tablet daily, Fish oil 2400mg daily, Vit D 2000 IU daily.

Verapamil 320mg for migraine, Migraine episode now at least 4X a month,
Nabumetone 750mg as an abortive, so far so good with GI side effects.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, May 22, 2018 11:29 PM (GMT -6)
There are a total of 2,965,190 posts in 325,220 threads.
View Active Threads


Who's Online
This forum has 162941 registered members. Please welcome our newest member, haohanfan3.
276 Guest(s), 4 Registered Member(s) are currently online.  Details
docpac, Flying gal, Girlie, 142